Indiana, 2016Damaging Winds in Indiana, July 6, 2016
July 6, 2016 · NWS IND · 4 events in 2 counties and zones
A line of showers and thunderstorms were pushing southeast across southern portions of central Indiana during the mid-morning hours of July the 6th. This line of storms produced wind damage across Greene and Knox Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms were pushing southeast across southern portions of central Indiana during the mid-morning hours of July the 6th. This line of storms produced wind damage across Greene and Knox Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 6, 8:42 AM EST, 20 minutes earlier.
Area forecast discussion, Jul 6, 8:42 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
942 AM EDT WED JUL 6 2016
.UPDATE...
The NEAR TERM Section has been updated below.
&&
.SYNOPSIS...
Issued at 328 AM EDT Wed Jul 6 2016
Presence of a frontal boundary across the region interacting with
numerous waves aloft will bring multiple opportunities for storms to
central Indiana through Friday. The front will shift south of the
region Friday night with high pressure providing drier and less
humid weather for the weekend. Chances for storms will return early
next week as a frontal boundary moves into the Ohio Valley.
&&
.NEAR TERM (Today and Tonight)...
Issued at 943 AM EDT Wed Jul 6 2016
While the earlier forecast was essentially on track it is possible
to update a lot of things based on the latest short term models now
that the expected MCS is. Heavy rain is the most important issue
over the next few hours.
Rest of this was taken from the aarlier AFD.
The wild card is where the outflow boundaries from the morning MCS
end up later today. Think its quite plausible that these boundaries
push into the southwest half of the forecast area or conceivably
even further south closer to the Ohio River...with convection
breaking out this evening along the outflow and diving southeast
through parts of the forecast area into the overnight.
With the outflow sitting on the edge of the EML plume and aided by
the return of the nocturnal low level jet nosing into the mid
Mississippi valley...potential is there for convection to grow up
into yet another MCS with damaging wind and heavy rainfall as the
main threats. It should be noted that there are multiple analogs in
the CIPS guidance this morning that support MCS development for the
region as well.
Will carry highest pops tonight over the southwest half of the
forecast area to encapsulate the above thinking...but the high level
of uncertainty warrants maintaining at least some form of pops
everywhere overnight.
&&
.SHORT TERM /Thursday through Friday Night/...
Issued at 328 AM EDT Wed Jul 6 2016
Forecast challenges focus on continued convective chances through
much of the short term as a complex pattern highlighted by the
potential for multiple storm clusters persists for the Ohio Valley.
More of the same expected through Friday as the region remains
within the belt of westerlies residing north of the flattened upper
ridge. While the mesoscale details are difficult to resolve at this
point...the general idea of a series of convective clusters riding
from the northern Plains and upper Midwest southeast into the mid
Mississippi and Ohio Valleys remains until a cold front can pass
through the area late Friday.
Weak ridging will move into the region Thursday morning in the wake
of any overnight convection. The frontal boundary will return north
into the area in response to low pressure developing over the
central Plains. Additional waves rippling through the westerlies
will serve as the spark for convective development Thursday
afternoon and evening with a strongly unstable airmass present over
the region. The low level jet is likely to once again strengthen
Thursday evening over the region as low pressure tracks into the
lower Great Lakes...potentially setting the stage for yet another
convective cluster tracking from the upper Midwest southeast through
parts of central Indiana overnight Thursday.
Forecast even more uncertain for Friday as the low and associated
cold front will be pressing east through the region during the day.
Have held onto chance pops for much of Fri6day although the
primary focus for scattered convection may end up being earlier in
the day...with drier weather for the late afternoon and evening as
the cold front shifts east and deeper subsidence advects into the
area.
With the presence of a very moist and unstable airmass...any of the
thunderstorm clusters discussed will have the potential to produce
severe weather with damaging winds as the primary threat along with
heavy rainfall and localized flooding.
Temps...very muggy airmass remains over the area through much of the
short term. Generally utilized a model blend for highs through the
period as any convective impacts or subtle adjustments in timing of
storms will have the potential to significantly impact afternoon
highs. Low level thermals are supportive of upper 80s to around 90
both Thursday and Friday. Dewpoints in the lower to mid 70s will
support heat indices near 100 in some areas during peak heating.
&&
.LONG TERM /Saturday through next Tuesday/...
Issued at 228 AM EDT Wed Jul 6 2016
Ensembles in good agreement on the main weather details during
this period. A rather strong short wave trough will be in the
process of passing through the eastern Great Lakes and New England
on Saturday. This trough should help suppress the instability to
the south of the local area for a couple of days. Will go with a
dry forecast for Saturday and Sunday.
By early next week, ensembles bring another rather strong upper
system through the Rockies and northern Plains. Warm advection
pattern ahead of this system may spark convection by early next
week. Will go with chance PoPs for next Monday and Tuesday.
&&
.AVIATION /Discussion for the 061200Z TAFS/...
Issued at 633 AM EDT Wed Jul 6 2016
Large convective cluster continues to drop southeast through
Illinois and northwest Indiana. Cluster has been slowly weakening
with time, and this should continue after sunrise. However,
profilers are showing 25 kts of flow in the 925-850mb layer, and
short term model soundings suggests quite a bit of elevated
instability over the area, so it is doubtful this cluster will
weaken sufficiently before impacting the terminals through about
061600Z. Brief IFR visibility restrictions and gusty shifting
winds in and near heavier cells. CB bases around 040, with locally
lower ceilings in and near cells.
Additional convective development is possible later this
afternoon, but this is highly dependent on how much air mass
gets worked over this morning.
Outside of convection, ceilings above 050 expected today. Low
confidence in wind forecast this morning due to approaching
convection, but overall expecting surface winds generally
190-210 degrees at 7-12 kts today.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...RYAN
NEAR TERM...RYAN/JK
SHORT TERM...RYAN
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Jul 6, 2:50 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 AM EDT WED JUL 6 2016
INZ021-028>031-035>049-051>057-060>065-067>072-071000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
350 AM EDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS ARE LIKELY FOR MUCH OF CENTRAL INDIANA THIS
MORNING...WITH REDEVELOPMENT LATER THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS POSSIBLE...WITH THE GREATEST RISKS THIS
AFTERNOON THROUGH TONIGHT.
HAZARDS: DAMAGING WINDS...TORRENTIAL RAINFALL AND LIGHTNING.
TIMING: ANYTIME BUT MOST LIKELY THIS MORNING AND AGAIN LATE THIS
AFTERNOON INTO THE OVERNIGHT.
DISCUSSION: A LARGE THUNDERSTORM CLUSTER WILL DIVE INTO THE REGION
FROM THE NORTHWEST TOWARDS DAYBREAK AND ACROSS CENTRAL INDIANA
DURING THE MORNING HOURS. STORMS WILL HAVE TORRENTIAL RAINFALL AND
GUSTY WINDS ALONG WITH FREQUENT LIGHTNING. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON INTO TONIGHT WITH A
GREATER RISK FOR SEVERE WEATHER PRIMARILY IN THE FORM OF DAMAGING
WINDS...ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: PERIODIC THREATS FOR THUNDERSTORMS WILL EXIST THROUGH
FRIDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE THURSDAY AND
FRIDAY WITH DAMAGING WINDS AND TORRENTIAL RAINFALL AS THE MAIN
THREATS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
DISCUSSION: THUNDERSTORMS WILL BE A THREAT UNTIL A COLD FRONT CAN
MOVE THROUGH CENTRAL INDIANA LATE FRIDAY. STRONG TO SEVERE STORMS
ARE POSSIBLE BOTH THURSDAY AND FRIDAY WITH DAMAGING WINDS AND
HEAVY RAINFALL THE MAIN THREATS. CLOUD TO GROUND LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
In the hours before
Special weather statement, Jul 6, 5:21 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 AM EDT WED JUL 6 2016
INZ021-028>031-035-036-038-061115-
HOWARD IN-FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-TIPTON IN-WARREN IN-
TIPPECANOE IN-CARROLL IN-
621 AM EDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...FOUNTAIN...NORTHWESTERN
TIPTON...CLINTON...NORTHERN MONTGOMERY...TIPPECANOE...WARREN AND
HOWARD COUNTIES UNTIL 715 AM EDT...
AT 620 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROCHESTER TO NEAR MONTICELLO TO NEAR
RANKIN. MOVEMENT WAS SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...KOKOMO...FRANKFORT...MONTICELLO...WEST LAFAYETTE...
DELPHI...COVINGTON...VEEDERSBURG...WILLIAMSPORT...ATTICA...
GREENTOWN...FLORA...ROSSVILLE...SHADELAND...DAYTON...BATTLE GROUND...
MULBERRY...RUSSIAVILLE...WAYNETOWN AND LINDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8586 4051 8587 4035 8609 4002 8728
4010 8741 4013 8741 4016 8753 4048 8752
4048 8709 4056 8709 4056 8677 4074 8675
TIME...MOT...LOC 1020Z 303DEG 36KT 4107 8628 4071 8683 4041 8784
RYANThunderstorm Wind, Greene
- When
- July 6, 9:02 AM EST
- Where
- Greene County, 1.28 mi WSW of Tulip
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -86.920
A tree was downed and a barn sustained damage due to damaging thunderstorm wind gusts estimated at above 60 mph.
Thunderstorm Wind, Knox
- When
- July 6, 9:20 AM EST
- Where
- Knox County, 0.8 mi NNE of Bruceville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.761, -87.416
A tree was downed on Davis Road due to damaging thunderstorm gusts.
Thunderstorm Wind, Knox
- When
- July 6, 9:30 AM EST
- Where
- Knox County, 1.14 mi SSW of Vincennes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.665, -87.529
A tree was downed on power lines on Parkinson Street due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- July 6, 9:32 AM EST
- Where
- Knox County, Decker
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.520, -87.520
A tree was downed on power lines due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654014, 654019, 654027, 654025.